Reuters Health Information (2006-02-09): Rifampin-pyrazinamide treatment associated with liver injury
Rifampin-pyrazinamide treatment associated with liver injury
Last Updated: 2006-02-09 14:30:23 -0400 (Reuters Health)
NEW YORK (Reuters Health) - Treatment of latent tuberculosis infection with rifampin and pyrazinamide may be associated with severe or fatal liver injury, according to a report in the February 1st Clinical Infectious Diseases.
"The rifampin and pyrazinamide regimen described in the article is no longer the preferred regimen for patients who cannot tolerate isoniazid," Dr. Kashef Ijaz from Centers for Disease Control and Prevention, Atlanta, told Reuters Health. "Revised guidelines from CDC and the American Thoracic Society recommend against the use of rifampin and pyrazinamide for treatment of latent tuberculosis infection."
Dr. Ijaz and colleagues investigated 50 reports of patients who died or were hospitalized for liver disease within 1 month after taking rifampin-pyrazinamide for latent tuberculosis.
In all 50 cases, the liver injury was attributable to the use of rifampin-pyrazinamide, the authors report. Twelve individuals died from the liver disease.
Hepatitis symptoms appeared a median 38 days after commencing rifampin-pyrazinamide treatment, the report indicates, and aminotransferase levels first exceeded the upper limit of normal a median 36 days after starting treatment.
Rifampin-pyrazinamide therapy was discontinued a median 9.5 days after the appearance of hepatitis symptoms or abnormal aminotransferase levels, the researchers note.
Most of the patients had received rifampin-pyrazinamide daily, the results indicate, and hepatitis symptoms arose earlier in these patients (median, 34 days) than in patients who received treatment twice weekly (median, 60 days).
Older age and taking a greater number of other hepatotoxic medications was associated with a greater risk of dying from hepatitis, the report indicates, but the fatality rate was similar for daily and twice-weekly treatment groups.
"This regimen should generally not be offered to persons with latent TB infection, whether HIV-infected or not," Dr. Ijaz concluded. "Daily rifampin for 4 months is an acceptable alternate regimen for patients who cannot tolerate isoniazid."
Clin Infect Dis 2006;42:346-355.